Hail, Madison
- When
- August 3, 12:49 PM EST
- Where
- Madison County, 0.51 mi E of Canastota
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.080, -75.760
Showers and thunderstorms developed across upstate New York and northeast Pennsylvania ahead of a slow moving cold front that extended from southern Ontario to lower Michigan. The airmass ahead of this front was warm and unstable, and with the aid of an upper level disturbance, severe thunderstorms developed over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Showers and thunderstorms developed across upstate New York and northeast Pennsylvania ahead of a slow moving cold front that extended from southern Ontario to lower Michigan. The airmass ahead of this front was warm and unstable, and with the aid of an upper level disturbance, severe thunderstorms developed over the area. Some of the storms produced very large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 3, 12:38 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 138 PM EDT FRI AUG 3 2007 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL CROSS THE AREA THROUGH THIS EVENING...BRINGING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WITH DRIER AIR WILL BUILD INTO THE AREA LATER TONIGHT AND REMAIN THROUGH SUNDAY. A MORE ACTIVE PATTERN WILL BEGIN THE WORK WEEK WITH CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SLOW MOVING COLD FRONT STRETCHES ACROSS SRN ONTARIO PROVINCE SWD THRU LOWER MI AS OF MID MORNING. OBVIOUSLY A VERY WARM AND UNSTABLE AIRMASS OUT AHEAD OF THE BOUNDARY WITH MODIFIED BUF SOUNDING THIS MORNING SHOWING CAPES UP TO 2800 J/KG. THE MODEL WIND FIELDS ARE NOT OVERLY IMPRESSIVE, BUT RUC 500MB WINDS OF 30-35 KNTS OVER LOWER ONTARIO THIS MORNING IS HIGHER THAN MODELS. ANOTHER FACTOR IS THAT BEST S/W ENERGY IS MOVING EAST OF THE FA THIS MORNING, BUT NAM HINTS AT ANOTHER WEAKER WAVE PSBLY MOVING THRU THIS AFTN AND LOCAL WRF MODEL IS ALL FOR BLOWING UP CONVECTION ACROSS THE AREA. MUCH DRIER AND STABLE AIR OVER MI MAY BE ABLE TO CAP OFF WESTERN ZONES AS IT MOVES EAST...SO COULD SEE THE BEST CHC FOR STORMS ACROSS SUSQUEHANNA REGION...EAST THRU THE MOHAWK VALLEY AND WESTERN CATSKILLS. AREA WILL BE UNDER THE INFLUENCE OF RR QUAD OF UPPER JET THIS AFTN...AND WITH AMT OF CAPE AND WEAK BOUNDARY APPROACHING THE REGION...THERE IS CHC FOR AT LEAST A FEW STORMS TO REACH SEVERE LEVELS WITH DAMAGING WINDS AND LARGE HAIL. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... FRONT WILL CONTINUE PUSHING THROUGH WITH THE CHANCE FOR CONVECTION CONTINUING. ACTIVITY WILL END ACROSS NYS BY EARLY EVENING AND AROUND MIDNIGHT IN THE POCONOS AND WYOMING VALLEY. BEHIND FRONT DRIER AIR WILL BUILD IN AS HIGH PRESSURE OVER THE UPPER GREAT LAKES SLIDES EAST. SATURDAY/SATURDAY NIGHT WILL BE MOSTLY SUNNY/MAINLY CLEAR AS SFC HIGH PRESSURE MOVES EAST ACROSS NEARBY SOUTHERN ONTARIO/QUEBEC. MAX TEMPS ON SATURDAY WILL BE NEAR OR SLIGHTLY ABOVE NORMAL BUT LOWER DEW POINTS WILL MAKE IT FEEL FAIRLY COMFORTABLE. SUNDAY WILL START MOSTLY SUNNY THEN INCREASING CLOUDS FROM SOUTHWEST TO NORTHEAST AS LOW PRESSURE MOVING INTO THE GREAT LAKES PRODUCES MID LEVEL WAA. WILL CONTINUE WITH DRY FORECAST AS BEST ISENTROPIC LIFT AND MOISTURE WILL REMAIN WEST OF FA THROUGH 00Z MON. TEMPS SUNDAY WILL GENERALLY RANGE IN THE LOWER 80S. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... LARGE SCALE PATTERN IS MORE ZONAL AT UPPER LEVELS OVER THE NORTHERN U.S. THRU THE PERIOD WITH VARIOUS SFC FEATURES CROSSING SRN CANADA AND AFFECTING THE NORTHERN TIER STATES. CONFIDENCE ON TIMING OF THESE SYSTEMS THIS FAR IS NOT HIGH. AT THIS POINT...LOOKS LIKE BEST PRECIP CHCS ARE TO OCCUR SOMETIME SUNDAY NIGHT, THEN AGAIN ON WEDNESDAY. HAVE INDICATED JUST LOW CHC POPS ATTM SINCE TIMING IS LIKELY TO CHANGE. TEMPS LOOK TO REMAIN A FEW DEGREES ABOVE NORMAL WITH LOW TO MID 80S PREVAILING FOR MAXES. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... NUMEROUS TSRA THIS AFTN/EVNG WITH MVFR TO IFR CONDITIONS. IMPVMNT LATER THIS EVENING AS ACTIVITY MOVS OUT AND DIES DOWN. FOG LIKELY TNGT...MVFR MOST SPOTS BUT DENSER AT ELM WHERE IFR TO LIFR CONDITIONS ARE XPCTD BETWEEN 08-12Z. VFR ALL SITES ON SAT. WINDS GNRLY WRLY 10-15 KTS THIS AFTN BUT G35 PSBL NEAR STRONGER TSRA. NW WINDS ARND 10 KTS ON SAT. ANOTHER FRONTAL SYSTEM LATER SUNDAY MAY BRIEFLY LOWER CIGS AND VISBY IN SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...RRM NEAR TERM...JML SHORT TERM...RRM LONG TERM...JML AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 121 PM EDT FRI AUG 3 2007 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-072- 041730- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-SOUTHERN WAYNE- 121 PM EDT FRI AUG 3 2007 ...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. PAZ043-044-047-048-041730- WYOMING-LACKAWANNA-LUZERNE-PIKE- 121 PM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING COLD FRONT WILL CROSS THE AREA THROUGH THIS EVENING...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS. STRONG THUNDERSTORMS WILL BE POSSIBLE...WITH A FEW BECOMING SEVERE. A WIDESPREAD SEVERE WEATHER EVENT IS NOT EXPECTED. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. STORMS WILL CONTINUE INTO THE EVENING HOURS BEFORE EXITING THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1235 PM EDT FRI AUG 3 2007 NYZ036-037-031715- MADISON NY-ONEIDA NY- 1235 PM EDT FRI AUG 3 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR PECKSPORT...AND MOVING EAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HUBBARDSVILLE AT 1240 PM EDT... STOCKWELL AND CLINTON AT 1245 PM EDT... NORTH BROOKFIELD AND WATERVILLE AT 1250 PM EDT... HUBBARD CORNERS AND PARIS AT 1255 PM EDT... BROOKFIELD AND SOUTH BROOKFIELD AT 100 PM EDT... BRIDGEWATER AND CLAYVILLE AT 105 PM EDT... DEERFIELD AT 110 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. ARNOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 107 PM EDT FRI AUG 3 2007 NYZ024-031745- CHEMUNG NY- 107 PM EDT FRI AUG 3 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR BIG FLATS...AND MOVING EAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HORSEHEADS AND ELMIRA HEIGHTS AT 115 PM EDT... HORSEHEADS NORTH AT 120 PM EDT... BREESPORT AT 130 PM EDT... ERIN AT 140 PM EDT... SWARTWOOD AND VAN ETTEN AT 145 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. ARNOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 120 PM EDT FRI AUG 3 2007 PAZ038-039-031815- BRADFORD PA-SUSQUEHANNA PA- 120 PM EDT FRI AUG 3 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR HERRICK...AND MOVING EAST AT 10 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SPRING HILL AT 130 PM EDT... BRUSHVILLE AND LE RAYSVILLE AT 140 PM EDT... RUSHVILLE AT 150 PM EDT... LAWTON AND MIDDLETOWN CENTER AT 210 PM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. MSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 120 PM EDT FRI AUG 3 2007 NYZ015>017-023-025-031800- CAYUGA NY-SCHUYLER NY-SENECA NY-TOMPKINS NY-YATES NY- 120 PM EDT FRI AUG 3 2007 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM KIDDERS TO CAYWOOD TO PORTER CORNER...AND MOVING EAST AT 20 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... KING FERRY AND LEDYARD AT 125 PM EDT... STARKEY AT 130 PM EDT... GENOA AND TOWNSENDVILLE AT 135 PM EDT... EAST GENOA AND EAST VENICE AT 140 PM EDT... LOGAN AT 145 PM EDT... LOCKE AND LANSINGVILLE AT 150 PM EDT... SEARSBURG AND REYNOLDSVILLE AT 155 PM EDT... WEST GROTON AND TAUGHANNOCK FALLS AT 200 PM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. IF ON OR NEAR THE SOUTHERN HALF OF CAYUGA LAKE OR SENECA LAKE...SEEK SHELTER NOW. GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. ARNOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 123 PM EDT FRI AUG 3 2007 NYZ036-037-031830- MADISON NY-ONEIDA NY- 123 PM EDT FRI AUG 3 2007 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF CANASTOTA...AND MOVING EAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SOUTH BAY AT 130 PM EDT... UNION CORNERS AND VERONA BEACH AT 135 PM EDT... WAMPSVILLE AND VIENNA AT 140 PM EDT... ONEIDA AT 145 PM EDT... ONEIDA CASTLE AND KENWOOD AT 150 PM EDT... VERONA AND NEW LONDON AT 155 PM EDT... VERONA MILLS AND VERNON AT 200 PM EDT... VERNON CENTER AT 205 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. IF ON OR NEAR ONEIDA LAKE...SEEK SHELTER NOW. GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. ARNOTT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
149 PM EDT FRI AUG 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL CANASTOTA 43.08N 75.76W
08/03/2007 E0.88 INCH MADISON NY BROADCAST MEDIA
&&
RHBThe national radar mosaic for the moment the first event began.
49 hail, 13 thunderstorm wind, 1 flood. Local standard time, as filed.
An entire corn crop and vegetable garden were flattened. Hail also fell of unknown size and depth.
Large, heavy, bolted down sheds were blown approximately 500 feet into a roadway. Several trees were blown down in the same area.
Several trees were blown down.
Several trees and wires were blown down.
Hail fell on the south shore of Oneida Lake.
A barn was blown down.
Trees were blown down.
Hail was reported to be the size of peaches.
Several trees up to 2 feet in diameter were blown down.
Minor urban and small stream flooding occurred along routes 365 and 31.
Hail was reported from the village of State Bridge.
One inch diamater hail fell in Narrowsburg.
Trees were blown down.
Trees and wires were blown down on county highway 18.
Trees were blown down.
Several trees were blown down including a tree that fell on a motorcyclist.
Numerous trees were blown down.
A few trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46571, 46572, 46574, 46575, 46576, 46577, 46578, 46579, 46580, 46581, 46582, 46583, 46584, 46585, 46624, 46586, 46625, 46587, 46588, 46627, 46589, 46590, 46591, 46592, 46593, 46594, 46595, 46628, 46596, 46597, 46598, 46629, 46599, 46600, 46601, 46630, 46602, 46631, 46569, 46603, and more.